Algebraic & Geometric Topology

Surfaces in the complex projective plane and their mapping class groups

Susumu Hirose

Full-text: Open access

Abstract

An orientation preserving diffeomorphism over a surface embedded in a 4–manifold is called extendable, if this diffeomorphism is a restriction of an orientation preserving diffeomorphism on this 4–manifold. In this paper, we investigate conditions for extendability of diffeomorphisms over surfaces in the complex projective plane.

Article information

Source
Algebr. Geom. Topol., Volume 5, Number 2 (2005), 577-613.

Dates
Received: 13 February 2005
Revised: 28 April 2005
Accepted: 31 May 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796423

Digital Object Identifier
doi:10.2140/agt.2005.5.577

Mathematical Reviews number (MathSciNet)
MR2153115

Zentralblatt MATH identifier
1092.57018

Subjects
Primary: 57Q45: Knots and links (in high dimensions) {For the low-dimensional case, see 57M25}
Secondary: 57N05: Topology of $E^2$ , 2-manifolds 20F38: Other groups related to topology or analysis

Keywords
knotted surface plane curve mapping class group spin mapping class group

Citation

Hirose, Susumu. Surfaces in the complex projective plane and their mapping class groups. Algebr. Geom. Topol. 5 (2005), no. 2, 577--613. doi:10.2140/agt.2005.5.577. https://projecteuclid.org/euclid.agt/1513796423


Export citation

References

  • S. Akbulut and R. Kirby, Branched covers of surfaces in 4-manifolds, Math. Ann. 252 (1980), 111–131.
  • J.S. Birman and H. Hilden, On the mapping class group of closed surface as covering spaces, In “Advances in the theory of Riemann surfaces" Ann. of Math. Studies 66 (1971), 81–115.
  • J. Boyle, Classifying $1$-handles attached to knotted surfaces, Trans. Amer. Math. Soc. 306 (1988), 475–487.
  • J. Dieudonné, Sur les groupes classiques, Actualites Sci. Ind., no. 1040 = Publ. Inst. Math. Univ. Strasbourg (N.S.) no. 1 (1945). Hermann et Cie., Paris, 1948.
  • M. Freedman and R. Kirby, A geometric proof of Rochlin's theorem, Proc. Symp. Pure Math. 32 (1978), 85–97.
  • R. Gompf and A. Stipsicz, 4-manifolds and Kirby calculus, Grad. Stud. in Math. 20, American Mathematical Society, 1999.
  • L.C. Grove, Classical groups and geometric algebra, Grad. Stud. in Math. 39, American Mathematical Society, 2002.
  • J.L. Harer, Stability of the homology of the moduli spaces of Riemann surfaces with spin structure, Math. Ann. 287 (1990), 323–334.
  • J.L. Harer, The rational Picard group of the moduli space of Riemann surfaces with spin structure, Contemp. Math. 150 (1993), 107–136.
  • S. Hirose, On diffeomorphisms over $T^2$-knot, Proc. of A.M.S. 119 (1993), 1009–1018.
  • S. Hirose, On diffeomorphisms over trivially embedded in the 4-sphere, \agtref2200233791824.
  • L.K. Hua and I. Reiner, On the generators of the symplectic modular group, Trans. Amer. Math. Soc. 65 (1949), 415–426.
  • Z. Iwase, Dehn surgery along a torus $T^2$-knot. II, Japan. J. Math. 16 (1990), 171–196.
  • D. Johnson, The structure of the Torelli Group I: A finite set of generators for $\mathcal{I}$, Ann. of Math. 118 (1983), 423–442.
  • D. Johnson, The structure of the Torelli Group III: The abelianization of $\mathcal{I}$, Topology 24 (1985), 127–144.
  • W.B.R. Lickorish, A finite set of generators for the homeotopy group of a 2-manifold, Proc. Cambridge Philos. Soc. 60 (1964), 769–778, Corrigendum: Proc. Cambridge Philos. Soc. 62 (1966), 679–681.
  • Y. Matsumoto, An elementary proof of Rochlin's signature theorem and its extension by Guillou and Marin, A la Recherche de la Topologie Perdue, Progress in Math., 62 (1986), 119–139.
  • W. Magnus, A. Karras and D. Solitar, Combinatorial Group Theory, reprint of the 1976 second edition. Dover Publications, Inc. Mineola, NY (2004)
  • J.M. Montesinos, On twins in the four-sphere I, Quart. J. Math. Oxford (2), 34 (1983), 171–199.
  • V.R. Rohlin, Proof of a conjecture of Gudkov, Funkcional. Anal. i Priložen. 6 (1972) 62–64 (Russian); translation: Functional Analysis and its Applications, 6 (1972), 136–138.
  • C.P. Rourke and D.P. Sullivan, On the Kervaire obstruction, Ann. of Math. (2) 94 (1971), 397–413.